Alert archive / Minnesota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 25, NWS Duluth, MN

July 8, 2000Pine County, Minnesota; Burnett County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 8, 2000, 5:12 PM CDT for Pine County, Minnesota; Burnett County, Wisconsin. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2000, 5:12 PM CDT (22:12 UTC)
Expired
Jul 8, 2000, 6:15 PM CDT
In force
63 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Pine County, MN, Burnett County, WI

What was reported inside it

TimeReportWhereRemark
Jul 8, 5:50 PM CDTHail 1.75Webster, WI
Jul 8, 6:05 PM CDTHail 1.75Webster, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 4:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2000-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2000-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2243 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

923 
WUUS53 KDLH 082216
SVRDLH
MNC115-WIC013-082315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
512 PM CDT SAT JUL 8 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURNETT COUNTY IN WISCONSIN
  EASTERN PINE COUNTY IN MINNESOTA

* UNTIL 615 PM CDT

* AT 512 PM CDT SKYWARN SPOTTERS REPORTED A SEVERE THUNDERSTORM      
  WITH DAMAGING WINDS 4 MILES WEST OF DUXBURY...OR ABOUT 19 MILES    
  NORTHEAST OF HINCKLEY...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DUXBURY THROUGH 525 PM CDT
  MARKVILLE AROUND 530 PM CDT
  RIVERSIDE AROUND 535 PM CDT
  WEBB LAKE AROUND 550 PM CDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

A SPOTTER IN ASKOV REPORTED NINE INCH DIAMETER BRANCHES DOWN AS THIS STORM 
MOVED THROUGH.

$$
&

MELDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:00 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT SAT JUL 8 2000

SEVERE WEATHER IS THE MAIN FOCUS FOR TONIGHT.

THINGS ARE COMING TOGETHER FOR A FAIRLY WIDESPREAD SEVERE WEATHER
EVENT ACROSS THE AREA. SPC MODERATE RISK AREA RUNS FROM WALKER TO
DLH TO RHI. AGREE THAT THIS AREA LOOKS FAVORABLE FOR WIDESPREAD
SEVERE. ISOLATED STORM NOW FIRING IN THE WARM SECTOR MAY NOT BE ABLE
TO GET GOING RIGHT AWAY...BUT MOISTURE CONVERGENCE AND MOISTURE
POOLING IN THE VICINITY OF THE WARM FRONT SHOULD ENSURE A BUSY
NIGHT. LONG-LIVED SUPERCELLS REMAIN A DISTINCT POSSIBILITY.

WILL GO WITH THE ETA...WHICH INITIALIZED THE BEST THIS MORNING.
ETA/MESO APPEAR TO HAVE A FAIR HANDLE ON THE AREA OF CONVECTION. ETA
FORECASTS A SURGE OF HIGH PW AIR (1.88 INCH) TO LIFT NORTHWARD WITH
THE FRONT THIS EVENING AS LLJ INCREASES IN THE VICINITY OF THE FRONT.
LIFT FROM RIGHT ENTRANCE OF UPPER LEVEL JET AND WEAK PVA SHOULD ALSO
PROVIDE NECESSARY LIFT FOR SEVERE WEATHER OUTBREAK. THE AIR SOUTH OF
THE FRONT IS EXTREMELY UNSTABLE...WITH LI OF -12C ON MSAS AND
WEAKENING CAP.

WILL CARRY THE SEVERE WORDING INTO THE EVENING AND ELABORATE ON MAIN
THREATS. NEXT PROBLEM IS FLASH FLOODING POTENTIAL. STILL SOME
QUESTION AS TO WHETHER BRD AREA WILL RECEIVE SUBSTANTIAL RAIN
TONIGHT. AREAS JUST NORTH OF THERE REMAIN SATURATED FROM NEARLY 4
INCHES OF RAIN LAST NIGHT...AND WITH LOW FFG VALUES...DECIDED TO
CARRY IT THIS FAR WEST. MUCH OF NW WISCONSIN HAS A PRETTY SERIOUS
THREAT OF FLOODING. MANY AREAS RECEIVED HEAVY RAIN LAST NIGHT AND THIS
MORNING WITH SOME MINOR FLOODING ALREADY FROM THE PREVIOUS EVENT.
WILL ALSO ISSUE A FLASH FLOOD WATCH FOR MUCH OF THIS AREA.

THINGS IMPROVE AFTER TONIGHT...WITH DRY NORTHEASTERLY FLOW
PREVAILING. MAINLY PARTLY TO MOSTLY SUNNY SKIES.

ETA SURFACE TEMP FORECASTS APPEAR REASONABLE...AND HAVE FAVORED OVER
FWC/MAV TEMPS.

.DLH...FLASH FLOOD WATCH MN ZONES 33>36 AND 38...WI ZONES 3...4
       AND 6>9 TONIGHT.

DAP

In the hours before

Special weather statement, Jul 8, 11:45 AM CDT, 5 hours 27 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-082000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1145 AM CDT SAT JUL 8 2000

...MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN TODAY...

THREAT...
LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

DISCUSSION...
THE STORM PREDICTION CENTER HAS UPGRADED THE SLIGHT RISK OF SEVERE
THUNDERSTORMS TO A MODERATE RISK FROM EAST CENTRAL MINNESOTA INTO
NORTHWESTERN WISCONSIN. THIS RISK AREA IS GENERALLY SOUTH OF A LINE
FROM WALKER TO DULUTH TO RHINELANDER. THIS INCLUDES THE CITIES OF
WALKER...BRAINERD...AITKIN...DULUTH...SUPERIOR...PINE
CITY...SPOONER...HAYWARD AND PARK FALLS. THE REMAINDER OF THE AREA
REMAINS IN THE SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.

IT NOW APPEARS LIKELY THAT A SIGNIFICANT AND MORE WIDESPREAD SEVERE
WEATHER EVENT WILL OCCUR ACROSS THE MODERATE RISK AREA. A WARM FRONT
INCHING SLOWLY NORTHWARD THROUGH CENTRAL MINNESOTA AND NORTHERN
WISCONSIN WILL BE THE MAIN FOCUS FOR SEVERE WEATHER THIS AFTERNOON
AND TONIGHT. WITH HUMIDITY MORE CHARACTERISTIC OF THE TROPICS...AS
WELL AS TEMPERATURES IN THE 90S SOUTH OF THE FRONT...THE ATMOSPHERE
WILL BE FAIRLY EXPLOSIVE. LONG-LIVED THUNDERSTORMS CAPABLE OF
PRODUCING DAMAGING WINDS AND LARGE HAIL WILL BE THE RESULT. A FEW
TORNADOES MAY ALSO DEVELOP IN THIS AREA THIS AFTERNOON AND EVENING.

SEVERE WEATHER WATCHES MAY BE ISSUED THIS AFTERNOON AND OVERNIGHT.
IF YOU HAVE OUTDOORS PLANS...YOU MAY WANT TO START THINKING ABOUT
SAFETY PLANS NOW. THE TYPE OF THUNDERSTORMS EXPECTED WITH THIS EVENT
CAN BE ESPECIALLY DESTRUCTIVE...AND SHOULD NOT BE TAKEN LIGHTLY.

SPOTTER ACTIVATION...
SPOTTER ACTIVATION APPEARS LIKELY LATER TODAY AND TONIGHT.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:12 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton63 min
Jul 8, 3:25 PM CDTSevere Thunderstorm WarningDLHPine65 min
Jul 8, 3:59 PM CDTTornado WarningDLHAitkin, Carlton61 min
Jul 8, 4:17 PM CDTSevere Thunderstorm WarningDLHPine58 min
Jul 8, 2:15 PM CDTSevere Thunderstorm WarningDLHPrice45 min
Jul 8, 3:25 PM CDTSevere Thunderstorm WarningDLHWashburn65 min
Jul 8, 4:44 PM CDTSevere Thunderstorm WarningDLHWashburn61 min
Jul 8, 5:16 PM CDTSevere Thunderstorm WarningDLHSawyer59 min
Jul 8, 5:44 PM CDTSevere Thunderstorm WarningDLHWashburn61 min
Jul 8, 6:05 PM CDTFlash Flood WarningDLHSawyer, Washburn115 min
Jul 8, 6:09 PM CDTTornado WarningDLHBurnett36 min
Jul 8, 6:45 PM CDTTornado WarningDLHBurnett30 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2000Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.